Texas, 2002Tornado and Flash Flooding in Texas, May 10, 2002
May 10, 2002 · NWS MAF · 14 events in 3 counties and zones
Three intense supercell thunderstorms developed over northern and central Pecos County during the afternoon and evening of the 10th. The first storm tracked slowly across the northern parts of the county, devastating crops near the town of Coyanosa.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $570,000
- Crop damage
- $2.5 million
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three intense supercell thunderstorms developed over northern and central Pecos County during the afternoon and evening of the 10th. The first storm tracked slowly across the northern parts of the county, devastating crops near the town of Coyanosa. The second storm followed a similar path, but resulted in less destructive hail. The third supercell to affect Pecos County this day developed northwest of Fort Stockton, and proceeded to move east across the northern parts of the city. This storm resulted in devastating hail. The storm then tracked along, and just south, of Interstate 10. A brief tornado was observed south of the interstate by a local TV meteorologist southeast of Fort Stockton. Damage from hail was common along Interstate 10 between Fort Stockton and Bakersfield. Total losses from the Pecos County storms were roughly three million dollars.Additional severe thunderstorms were observed across West Texas on the 10th. An isolated supercell moved out of southeast New Mexico...producing severe thunderstorm winds in Andrews County. Also, a severe thunderstorm in the Big Bend region resulted in severe thunderstorm wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 1:02 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, May 10, 1:02 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT FRI MAY 10 2002
LOW CLOUDS LIFTED QUICKLY NORTHWARD ALONG WITH WARM FRONT EARLY THIS
AFTERNOON...GIVING WAY TO SOME DECENT HEATING IN THE AREA.
SHORTWAVE TO THE NORTHWEST JUST BEGINNING TO NOSE INTO WESTERN NM AT
18Z THIS AFTERNOON. WILL HAVE TO MONITOR SOUTHEASTERN NM AND
VICINITY FOR THUNDERSTORM DEVELOPMENT. BITS OF CUMULUS CONTINUE
TO DEVELOP WEST OF THE AREA...AND WILL KNOW SHORTLY IF WE HAVE ENOUGH
HEATING TO BREAK THE CAP. FRONTAL BOUNDARY WAS STILL BRUSHING THE
NORTHERN COUNTIES OF THE CWA AT 18Z THIS AFTERNOON.
WARMER TOMORROW AS THICKNESSES INCREASE. THIS WILL ALSO INHIBIT
CONVECTION TOMORROW. DRYLINE SHOULD SURGE EASTWARD TOMORROW DURING
THE AFTERNOON SLIGHTLY SHIFTING WINDS TO A MORE SOUTHWESTERLY
DIRECTION AND ALSO ALLOWING FOR MORE HEATING IN THE WESTERN HALF OF
THE CWA. MAY SEE SOME STORMS ALONG THE DRYLINE AS IT SHARPENS
TOMORROW AFTERNOON...IF THE CAP CAN BE WEAKENED. ANOTHER STRONG
FRONT SHOULD PUSH THROUGH THE CWA SUNDAY MORNING AND AFTERNOON. IT
MAY NOT MAKE IT ALL THE WAY TO THE RIO GRANDE AS SOME MODELS
SUGGEST...BUT SHOULD MAKE IT INTO THE DAVIS/APACHE MOUNTAINS AREA
ANYWAY. THIS WILL HELP KEEP TEMPERATURES COOLER FOR MONDAY AND
TUESDAY. WARM BACK UP FOR WEDNESDAY THROUGH FRIDAY.
MAF 63/91/64/86 211-
LSA 60/90/62/85 211-
6R6 68/91/69/88 211-
MRF 54/88/54/84 1110
CNM 57/92/58/87 0-00
.MAF...
TX...NONE.
NM...NONE.
20
In the hours before
Special weather statement, May 10, 2:20 PM CST, 1 hour 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT FRI MAY 10 2002
.SYNOPSIS...
THE DRYLINE EXTENDED WEST OF AN ARTESIA...CARLSBAD...GUADALUPE
PASS...MARFA LINE LATE THIS AFTERNOON. A FEW SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE DRYLINE LATE THIS
AFTERNOON AND EVENING. OTHERWISE...PARTLY CLOUDY SKIES AND BREEZY
CONDITIONS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
THROUGH TONIGHT.
.THREATS...
THUNDERSTORMS...
A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE LATE
THIS AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO SOUTHWARD
INTO THE GUADALUPE AND DAVIS MOUNTAINS. ANY STORMS THAT DEVELOP WILL
MOVE EASTWARD INTO THE PERMIAN BASIN AND TRANS PECOS REGION THIS
EVENING. A FEW THUNDERSTORMS MAY BE SEVERE ACROSS SOUTHEAST NEW
MEXICO AND THE NORTHERN PERMIAN BASIN TONIGHT...MAINLY NORTH OF A
CARLSBAD...JAL...MIDLAND...BIG SPRING LINE. THE MAIN THREATS FROM
ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
EMERGENCY MANAGERS AND SKYWARN SPOTTERS SHOULD MONITOR WEATHER
CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS
AFTERNOON AND EVENING.
Special weather statement, May 10, 3:46 PM CST, 4 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-058>062-067>069-074-075-081-
082-110300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT FRI MAY 10 2002
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT FRIDAY EVENING(900 PM MDT FRIDAY
EVENING) FOR THE FOLLOWING COUNTIES...
IN WEST TEXAS...
ANDREWS...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...LOVING...
MARTIN...MIDLAND...PECOS...REEVES...TERRELL...UPTON...WARD...JEFF
DAVIS AND WINKLER
IN SOUTHEAST NEW MEXICO...
EDDY AND LEA
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Event by event
9 hail, 2 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Hail, Pecos
- When
- May 10, 3:50 PM CST to 4:30 PM CST
- Where
- Pecos County, Coyanosa
- Measured
- 2.75 in hail
- Property damage
- $20,000
- Crop damage
- $2.5 million
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.167, -103.000
Multiple reports from the community of Coyanosa indicated ping-pong ball to baseball size hail fell in and just south of that town for extended periods of time, ranging from 45 minutes to one hour. This resulted in the devastation of melon, onion, and pecan crops. An NWS damage survey also indicated that windows were broken out of vehicles, and roofs were damaged.
Hail, Pecos
- When
- May 10, 5:25 PM CST
- Where
- Pecos County, 4 mi S of Coyanosa
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.117, -103.000
A second severe thunderstorm moved along the same track as the previous storm. The second storm was less intense, resulting in dime size hail.
Thunderstorm Wind, Brewster
- When
- May 10, 5:30 PM CST
- Where
- Brewster County, 24 mi E of Panther Junction
- Measured
- 52 kt (60 mph)
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 29.300, -102.900
Flash Flood, Pecos
- When
- May 10, 5:55 PM CST
- Where
- Pecos County, Coyanosa
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Street flooding was reported in Coyanosa.
Flash Flood, Pecos
- When
- May 10, 6:09 PM CST
- Where
- Pecos County, 3 mi S of Coyanosa
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Flooding was reported on Farm to Market Road 1776.
Hail, Pecos
- When
- May 10, 6:18 PM CST
- Where
- Pecos County, 18 mi N of Ft Stockton
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.150, -102.867
Reported by a television meteorologist along Farm to Market Road 1053.
Hail, Pecos
- When
- May 10, 6:53 PM CST
- Where
- Pecos County, 5 mi NW of Ft Stockton
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.933, -102.933
Reported at the intersection of Highway 285 and Farm to Market Road 1776.
Hail, Pecos
- When
- May 10, 7:19 PM CST to 8:00 PM CST
- Where
- Pecos County, 3 mi N of Ft Stockton
- Measured
- 4.5 in hail
- Property damage
- $500,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.933, -102.867
Hail up to the size of softballs produced widespread damage on the north and east side of Fort Stockton. The KOA campground east of Ft. Stockton was significantly damaged. Wind blown hail stones drove holes into the north facing sides of mobile homes. There were numerous broken car and house windows in and near the city of Ft. Stockton. Witnesses reported the duration of large hail to be just under an hour. An NWS damage survey estimated damage to be in the range of a half a million dollars.
Tornado, Pecos
- When
- May 10, 7:49 PM CST
- Where
- Pecos County, 11 mi SE of Ft Stockton
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 30.767, -102.733
A brief tornado was reported by a television meteorologist.
Thunderstorm Wind, Andrews
- When
- May 10, 7:50 PM CST
- Where
- Andrews County, 24 mi W of Andrews
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.317, -102.967
Hail, Pecos
- When
- May 10, 8:10 PM CST
- Where
- Pecos County, 8 mi E of Ft Stockton
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.883, -102.733
Trained spotters reported golfball size hail breaking car and residential windows 8 to 10 miles east of Fort Stockton near Interstate 10.
Hail, Pecos
- When
- May 10, 8:30 PM CST
- Where
- Pecos County, 5 mi W of Bakersfield
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.883, -102.367
Hail, Pecos
- When
- May 10, 8:40 PM CST
- Where
- Pecos County, 15 mi W of Bakersfield
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.883, -102.533
Law enforcement officials reported hail to the size of golfballs along Interstate 10 between mile marker 284 and 288.
Hail, Pecos
- When
- May 10, 8:45 PM CST
- Where
- Pecos County, Bakersfield
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.883, -102.283
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 10, 20021 death · 1 event
- Tornado and Hail in Texas, May 10, 2002$2.0 million · F0 · 35 events
- Flooding in Alaska, May 10 to 13, 2002$1.0 million · 3 events
- Flash Flood in Alabama, May 10, 2002$25,000 · 1 event
- Tornado and Hail in Texas, May 10 to 11, 2002F0 · 18 events
- Flash Flooding and Hail in South Carolina, May 10 to 11, 200250 kt wind · 15 events
- Hail and Damaging Wind in New Mexico, May 10, 20021.75 in hail · 4 events
- High Wind in California, May 10 to 11, 20023 events
- Flooding in Wisconsin, May 10 to 12, 20022 events
- Hail and Damaging Wind in South Carolina, May 10, 20021.75 in hail · 2 events
- Hail in Georgia, May 10, 20020.75 in hail · 2 events
- Extreme Cold in Oregon, May 10 to 11, 20022 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295536, 5295537, 5295633, 5295635, 5295538, 5295539, 5295540, 5295627, 5295628, 5295634, 5295629, 5295630, 5295631, 5295632.